Thunderstorm Wind, Santa Fe
- When
- May 22, 10:11 AM MST
- Where
- Santa Fe County, Stanley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 35.150, -105.980
Cold air aloft associated with a large upper low over the Great Basin provided sufficient instability to create severe thunderstorms across central New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Cold air aloft associated with a large upper low over the Great Basin provided sufficient instability to create severe thunderstorms across central New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 8:56 AM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 956 AM MDT THU MAY 22 2008 .UPDATE... GRIDS AND FORECAST ZONE PRODUCTS UPDATED. UPPER LOW HAS ENCROACHED A BIT FARTHER EAST THAN EARLIER FORECAST...BRINGING CLOUDS AND SHOWERS AND A FEW THUNDERSTORMS TO A MORE AREAS ACROSS WEST AND NORTHWEST NEW MEXICO THAN PREVIOUSLY ANTICIPATED. && .AVIATION UPDATE... FAST MOVING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL RESULT IN SOME MOUNTAIN TOP OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER THE NORTHWEST HALF OF THE STATE. THESE FAST MOVING SHOWERS WILL PRODUCE GUSTY SURFACE WINDS. SOUTH TO SOUTHWEST WINDS WILL INCREASE DRAMATICALLY BETWEEN 16Z AND 19Z ACROSS WESTERN AREAS WHILE EASTERN AREAS HAVE ALREADY OBSERVED THE HIGHER WINDS. SUSTAINED SPEEDS BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN 35 TO 50 KT PARTICULARLY EAST OF THE CENTRAL MOUNTAINS FOR TODAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER UPDATE... AFTER REVIEWING SOME OF THE INITIAL NEW MODEL DATA AND CURRENT CLOUD COVER AND PRECIPITATION TRENDS HAVE DECIDED TO DROP THE RED FLAG WARNING FOR THE RIO GRANDE VALLEY/ESTANCIA BASIN AND NORTHEAST PLAINS FOR TODAY. MINIMUM HUMIDITIES WILL GET DOWN TO AROUND 15 PCT BUT DONT BELIEVE THERE WILL BE 3 HOURS OF LOW RH COMBINED WITH THE GUSTY WINDS. PERHAPS 1 TO 2 HOURS ACROSS SOCORRO COUNTY...CHUPADERA MESA AND SOUTHERN PORTIONS OF HARDING COUNTY. PUBLIC FORECASTER ALSO TWEAKED THE PRECIPITATION AREA AND POPS THUS ADJUSTING THE LAL SOMEWHAT. WIND FORECAST LOOKS PRETTY VALID AND HAVENT ADJUSTED THAT FORECAST. AMPLE CLOUD COVER WILL LOWER THE WINDS FOR A PERIOD BUT WHEN SUNSHINE BREAKS OUT...LOOK FOR GUSTIER WINDS. STRONG GUSTS WILL ALSO BE ASSOCIATED WITH THE FASTER MOVING STORMS. STILL LOOKING AT SOME CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO AS THE UPPER LOW MOVES SLIGHTLY MORE TO THE WEST THUS PROVIDING SOME DRYING ACROSS CENTRAL AREAS. LOOKS MORE WARRANTED FOR SATURDAY AND WILL MOST LIKELY BE ISSUING A WATCH FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO DURING THE AFTERNOON. && .PREV DISCUSSION...307 AM MDT THU MAY 22 2008... MASSIVE TROUGH AND UPPER LOW DEVELOPING TO W OF NM PRETTY MUCH AS PROGGED IN EARLIER MODEL RUNS. PRECIPITATION COVERAGE SO FAR SEEMS TO BE FAVORING THE MORE AGGRESSIVE NAM AS EVEN KABQ PICKED UP A FEW LIGHT SHOWERS BETWEEN MIDNIGHT AND 3 AM AND RADAR TRENDS INDICATING SOME PERSISTENT LIGHT TO MODERATE RAIN ACROSS THE WINDWARD SIDE OF THE JEMEZ SO FAR EARLY THIS MORNING. WITH THAT IN MIND DECIDED TO RAISE MOST POPS 10 TO 30 PERCENT ACROSS ROUGHLY THE NW HALF OF CWA TODAY AND TONIGHT. THIS BEING PACIFIC MOISTURE BEING ACTED ON TO A LARGE DEGREE BY FAVORABLE DYNAMIC FORCING AND OROGRAPHIC LIFT. HEATING LATER TODAY SHOULD DEVELOP A FEW MORE THUNDERSTORMS ACROSS THIOS REGION. BIGGER STORY...THOUGH NOT QUITE AS SIGNIFICANT OR WIDESPREAD AS ON WED...WILL BE THE WINDS ACROSS ROUGHLY THE E HALF OF CWA. SHOULD BE STRONG ENOUGH FOR ISSUANCE OF ANOTHER WIND ADVISORY...RISK OF HIGH WIND WARNING CRITERIA WINDS LESS THAN WED...BUT COULD COME CLOSE A TIME OR TWO ACROSS THE FAR NE. STARTING FRI OR FRI NIGHT AS SYSTEM TO WEST CONTINUES ITS EVOLUTION...A SLOW RETROGRESSION OF BOTH THE UPPER LOW COMPLEX AND ITS ASSOCIATED PCPN. EVENTUALLY WARMING WILL ENSUE ACROSS ALL THE STATE STARTING OVER THE WEEKEND AND THE DRYLINE MAY EVEN POKE INTO THE E PORTION OF THE STATE. .AVIATION... FAST MOVING ISOLATED SHOWERS WILL RESULT IN SOME MOUNTAIN TOP OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER THE NORTHWEST THIRD OF THE STATE. THESE FAST MOVING SHOWERS WILL PRODUCE GUSTY SURFACE WINDS OVERNIGHT. WHILE A STRAY THUNDERSTORM IS POSSIBLE THROUGH 15Z...LOOK FOR THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. SOUTH TO SOUTHWEST WINDS WILL INCREASE DRAMATICALLY BETWEEN 12Z AND 15Z THIS MORNING AND REMAIN STRONG WITH SUSTAINED SPEEDS BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN 35 TO 55 KT PARTICULARLY EAST OF THE CENTRAL MOUNTAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS CENTRAL AND EASTERN NEW MEXICO TODAY THROUGH AT LEAST SATURDAY. TODAY...WINDS TO INCREASE DRAMATICALLY THIS MORNING BETWEEN 1Z AND 15Z THOUGH RH VALUES WILL FALL BELOW CRITICAL LEVEL AFTER 18Z. ACROSS THE NORTHWEST HALF OF THE FORECAST AREA...RH REMAINS ABOVE CRITICAL LEVELS BUT SHOWERS AND THUNDERSTORMS IN ADDITION TO THE ALREADY STRONG SOUTH TO SOUTHWEST WINDS WILL WILL COMBINE TO PRODUCE AREAS OF STRONG AND ERRATIC WINDS. HOWEVER...BENEFICIAL RAINS COULD PRODUCE PRECIPITATION AMOUNTS OF ONE TO THREE TENTHS OF AN INCH. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ104-106>108. WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ005>007-010>013-015>021-026. RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ108. && 01/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU MAY 22 2008 NMZ001>021-026-231200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINDS WILL BE THE MAIN CONCERN TODAY NEAR AND EAST OF A LINE FROM RATON TO THE BOSQUE DEL APACHE WILDLIFE REFUGE. THERE SOUTHWEST WINDS WILL REACH 25 TO 35 MPH WITH SOME GUSTS BETWEEN 45 AND 55 MPH. VERY LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING CRITICAL FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT LEAST THIS EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN EFFECT MUCH OF THE DAY AND INTO THE EVENING FOR THESE AREAS. WEST OF THIS AREA WHILE OVERALL WIND SPEEDS WILL BE LOWER...STRONG WIND GUSTS WILL DEVELOP WITH SOME OF THE SHOWERS AND THUNDERSTORMS THAT WILL OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY INTO SUNDAY...WINDS WILL STILL BE STRONG ENOUGH AT TIMES TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF NORTH AND CENTRAL NEW MEXICO...THOUGH FRIDAY THE MOST LIKELY REGION WILL BE THE SOUTHEAST HALF OF THIS AREA. BY SATURDAY NIGHT OR SUNDAY THE DRY LINE MAY EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF THE STATE AND BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN SEVERE THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY CONTINUE INTO TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY ON THE FAR EASTERN PLAINS...BUT THE CHANCE AT THIS TIME IS NOT HIGH. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1055 AM MDT THU MAY 22 2008 NMZ009>011-221730- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 1055 AM MDT THU MAY 22 2008 ...STRONG THUNDERSTORM MOVING OVER THE ESTANCIA VALLEY... AT 1055 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND ABUNDANT HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF EDGEWOOD. MOVEMENT WAS NORTHEAST AT 33 MPH. MOTORISTS ALONG INTERSTATE 40 BETWEEN TIJERAS AND CLINES CORNERS SHOULD EXPECT LIGHT ACCUMULATIONS OF HAIL ON THE INTERSTATE. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHILILI...ESCABOSA... STANLEY...GALLISTEO...MORIARTY...MCINTOSH...AND CLINES CORNERS. GUYER
The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a tree near Guadalupe Trail and Ranchitos Road in northwest Albuquerque.
Thunderstorm winds destroyed a carport constructed of corrugated sheet metal secured to a wooden frame. Part of the carport landed on a pickup truck, causing damage to it. The damage occurred in northwest Albuquerque near the intersection of Pequeno and 2nd Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89047, 89076, 89058, 89081.